Alert archive / Arizona / Flash Flood Warnings in 2018

Flash Flood Warning 106, NWS Flagstaff, AZ

August 22, 2018Yavapai County, Arizona

NWS Flagstaff, AZ issued this flash flood warning at Aug 22, 2018, 4:39 PM MST for Yavapai County, Arizona. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 22, 2018, 4:39 PM MST (23:39 UTC)
Expired
Aug 22, 2018, 7:45 PM MST
In force
3 hr
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Flood severity
None

County Yavapai County, AZ

The radar

The Flagstaff radar (KFSX), 95 km from the middle of the area, began a volume at 23:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 22, 5:50 PM MSTFLASH FLOODMayer, AZBIG BUG GAUGE AT MAYER WITH A 5 FOOT RISE BETWEEN 5:50 PM AND 6:10 PM.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 71 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 11.7 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2018-08-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 24 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2018-08-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 67 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
24 J/kg
Mixed-layer CIN
-64 J/kg
Mixed-layer LCL
999 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
67 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

658 
WGUS55 KFGZ 222339
FFWFGZ
AZC025-230245-
/O.NEW.KFGZ.FF.W.0106.180822T2339Z-180823T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Flagstaff AZ
439 PM MST WED AUG 22 2018

The National Weather Service in Flagstaff has issued a

* Flash Flood Warning for...
  Yavapai County for Big Bug Creek in west central Arizona...

* Until 745 PM MST

* At 437 PM MST, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Flash flooding is expected to
  begin shortly.

* Some locations that will experience flooding include...
  Mayer, Cordes Junction, Cordes Lakes and Spring Valley. 

This includes the following streams and drainages...Antelope Creek...
Cedar Creek...Grapevine Creek...Hackberry Creek and Big Bug Creek.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to higher ground now. Act quickly to protect your life.

Heavy rainfall over the Goodwin fire scar will likely trigger flash
floods in and downstream of the fire area. Heavy rains may cause
dangerous flooding across roadways in Mayer near Big Bug Creek. Turn
around, don't drown!

&&

LAT...LON 3431 11208 3430 11210 3439 11226 3441 11230
      3442 11233 3445 11235 3446 11228 3443 11224
      3432 11207

$$

ET
2 follow-up statements
380 
WGUS75 KFGZ 230107
FFSFGZ

Flash Flood Statement
National Weather Service Flagstaff AZ
607 PM MST WED AUG 22 2018

AZC025-230245-
/O.CON.KFGZ.FF.W.0106.000000T0000Z-180823T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Yavapai-
607 PM MST WED AUG 22 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 745 PM MST FOR
YAVAPAI COUNTY...

At 604 PM MST, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area.  Emergency management has indicated 
that flash flooding is occurring along Big Bug Creek. 

Some locations that will experience flooding include... Mayer, Cordes 
Junction, Cordes Lakes and Spring Valley. 

This includes the following streams and drainages...Antelope Creek...
Cedar Creek...Grapevine Creek...Hackberry Creek and Big Bug Creek.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to higher ground now. Act quickly to protect your life.

Heavy rainfall over the Goodwin fire scar will likely trigger life
threatening flash floods and debris flows in and downstream of the
fire area. Residences near drainages and creeks, particularly Big Bug
Creek and surrounding tributaries such as Grapevine Creek and
Hackberry Creek, may be affected by high water and debris flows.
Heavy rains may cause dangerous flooding across roadways in Mayer
near Big Bug Creek. Move away from drainages now!

&&

LAT...LON 3431 11208 3430 11210 3439 11226 3441 11230
      3442 11233 3445 11235 3446 11228 3443 11224
      3432 11207

$$

ET
935 
WGUS75 KFGZ 230246
FFSFGZ

Flash Flood Statement
National Weather Service Flagstaff AZ
746 PM MST WED AUG 22 2018

AZC025-230255-
/O.EXP.KFGZ.FF.W.0106.000000T0000Z-180823T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Yavapai-
746 PM MST WED AUG 22 2018

...THE FLASH FLOOD WARNING FOR YAVAPAI COUNTY HAS EXPIRED...

The heavy rain has ended. Flood waters have receded. Flooding is no 
longer expected to pose a threat on Big Bug Creek at Mayer. Please 
continue to heed any remaining road closures.

LAT...LON 3431 11208 3430 11210 3439 11226 3441 11230
      3442 11233 3445 11235 3446 11228 3443 11224
      3432 11207

$$

41

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 22, 2:38 PM MST, 2 hours 1 minute earlier.

Area forecast discussion, Aug 22, 2:38 PM MST, 2 hours 1 minute before
Area Forecast Discussion
National Weather Service Flagstaff AZ
238 PM MST Wed Aug 22 2018

.SYNOPSIS...Deep monsoon moisture will remain over northern
Arizona through Friday. This will result in good chances for
afternoon and evening thunderstorms each day. A downturn in
shower and thunderstorm activity is possible over the weekend and
especially early next week.

&&

.DISCUSSION...Ample monsoon moisture remains in place across
northern Arizona today. A trough is moving through the Great Basin
to our north and providing a focus for more organized thunderstorm
activity across northwestern Arizona, where a Flash Flood Watch
remains in effect through this evening. This area has seen 1-2" of
rain in the last 24 hrs and the ground is already saturated. Any
additional heavy rainfall could cause flooding. Other storms
producing very heavy rain this afternoon along the I-40 corridor
including the Ash Fork area. Latest HRRR suggests storms in this
area could continue for several more hours. Elsewhere, scattered
to numerous showers and storms will persist through the evening
hours. Some of the high-resolution model guidance suggests
activity persisting into central Arizona overnight and we have
kept scattered activity in the forecast for areas generally from
Flagstaff southward overnight.

The steering flow shifts to west to east on Thursday as the high
pressure ridge flattens in response to the passing trough. Similar
atmospheric moisture and instability profiles are anticipated, would
should again lead to scattered/numerous thunderstorms. Some of this
hinges on what happens overnight tonight and perhaps lingers into
the morning hours.

An active monsoon thunderstorm pattern will continue through the
week. Forecast trends point toward decreasing coverage of storms
over the weekend as moisture thins out. This downward trend could
last into next week.

&&

.AVIATION...For the 00z package...Isolated showers and thunderstorms
across northern Arizona will continue until around 07Z tonight.
Gusty and erratic winds, along with IFR conditions in stronger
storms, are expected near these thunderstorms. Showers and
thunderstorms developing again tomorrow after 1730Z across northern
Arizona. Aviation discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Thunderstorms remain throughout northern
Arizona Wednesday evening and through midnight. Ample monsoon
moisture will remain Thursday with a good chance of showers and
thunderstorms. Overnight activity is possible. Friday will see
scattered showers throughout northern Arizona.

Saturday through Monday...A drier air mass will slowly filter
southward from the UT/AZ border starting Saturday. The drier air
will lead to a downturn, but not dissipation, in shower and
thunderstorm activity for areas north and east of the Mogollon Rim
by Monday. The White Mountains region can still expect high chances
for showers and storms.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...Flash Flood Watch until
9 PM MST this evening FOR AZZ004>007.

&&

PUBLIC...MCT
AVIATION...NL/JJ
FIRE WEATHER...NL/JJ

For Northern Arizona weather information visit
weather.gov/flagstaff

In the hours before

Local storm report, Aug 22, 11:32 AM MST, 5 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1132 AM MST WED AUG 22 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 PM     FLASH FLOOD      1 S SUPAI               36.21N 112.69W
08/21/2018                   COCONINO           AZ   OFFICIAL NWS OBS

            THE HAVASU CREEK GAUGE NEAR SUPAI ROSE 2 FT
            IN 1 HOUR AND 45 MINUTES, CRESTING AT 16.63
            FT AT 10:30 PM.

&&

TPS
Special weather statement, Aug 22, 2:07 PM MST, 2 hours 32 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
207 PM MST WED AUG 22 2018

AZZ015-222145-
Western Mogollon Rim-
207 PM MST WED AUG 22 2018

...SIGNIFICANT WEATHER ADVISORY FOR COCONINO COUNTY UNTIL 245 PM
MST...

At 205 PM MST, Doppler radar was tracking a strong thunderstorm over
Fort Valley, or 10 miles northwest of Flagstaff, moving east at 10
mph. This storm has exhibited persistent rotation.

Small hail and heavy rain are likely with this storm.

Locations impacted include...
Flagstaff, Fort Valley, Wupatki Trails, Arizona Snowbowl and Lockett
Meadow Campground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Flagstaff.

&&

LAT...LON 3529 11184 3540 11178 3536 11156 3520 11165
TIME...MOT...LOC 2105Z 291DEG 8KT 3531 11174

MCT

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 21, 5:10 PM MSTFlash Flood WarningFGZCoconino3 hr
Aug 21, 9:07 PM MSTFlash Flood WarningFGZCoconino5 hr
Aug 22, 3:40 AM MSTFlash Flood WatchFGZCoconino13 hr
Aug 22, 12:59 PM MSTAreal Flood AdvisoryFGZYavapai5 hr
Aug 22, 2:07 PM MSTSpecial Weather StatementFGZ38 min
Aug 22, 2:36 PM MSTAreal Flood AdvisoryFGZCoconino, Yavapai3 hr
Aug 22, 4:48 PM MSTFlash Flood WarningFGZYavapai3 hr

Nearby

Flash Flood Warnings in Arizona, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.